Alert archive / South Carolina / River Flood Warnings in 2021

River Flood Warning 6, NWS Columbia, SC

February 14, 2021Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this river flood warning at Feb 14, 2021, 4:04 AM EST for Edgefield County, McCormick County, South Carolina. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Feb 14, 2021, 4:04 AM EST (09:04 UTC)
Expired
Feb 14, 2021, 10:32 AM EST
In force
6 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stevens Creek near Modoc (MODS1). The gauge peaked at 20.03 ft at Feb 14, 2021, 5:00 AM EST.

actionminormoderate10203002/1402/15
Action stage
17 ft
Minor stage
19 ft
Moderate stage
29 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02196000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

413 
WGUS42 KCAE 140904
FLWCAE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Columbia SC
404 AM EST Sun Feb 14 2021

...The National Weather Service in Columbia SC has issued a Flood 
Warning for the following rivers in South Carolina...

  Stevens Creek Near Modoc affecting Edgefield and McCormick 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 415 PM EST.

&&


SCC037-065-142115-
/O.NEW.KCAE.FL.W.0006.210214T0904Z-210215T1328Z/
/MODS1.1.ER.210214T0545Z.210214T0800Z.210214T1327Z.NO/
404 AM EST Sun Feb 14 2021

The National Weather Service in Columbia has issued a

* Flood Warning for
  the Stevens Creek Near Modoc.
* From early this morning to Monday morning.
* At 3:00 AM EST Sunday the stage was 19.8 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:00 AM EST Sunday was 19.8 feet.
* Forecast...The river is expected to fall below flood stage later 
  this morning and continue falling to 4.1 feet Thursday evening.
* Impact...At 19.0 feet, Farmland along Stevens Creek above the US 
  Highway 23 bridge near Modoc becomes flooded.
* Flood History...No available flood history.


&&

LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229

$$

HC
1 follow-up statement
950 
WGUS82 KCAE 141532
FLSCAE

Flood Statement
National Weather Service Columbia SC
1032 AM EST Sun Feb 14 2021

...The Flood Warning is cancelled for the following rivers in South 
Carolina...

  Stevens Creek Near Modoc affecting Edgefield and McCormick 
  Counties.

SCC037-065-141645-
/O.CAN.KCAE.FL.W.0006.000000T0000Z-210214T1532Z/
/MODS1.1.ER.210214T0545Z.210214T0800Z.210214T1327Z.NO/
1032 AM EST Sun Feb 14 2021

...The Flood Warning for the Stevens Creek Near Modoc has been 
cancelled...

The Flood Warning is cancelled for
  the Stevens Creek Near Modoc.
* At 9:00 AM EST Sunday the stage was 18.9 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 4.7 feet Friday 
  morning.


&&

LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229

$$

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Feb 14, 12:37 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 14, 12:37 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1237 AM EST Sun Feb 14 2021

.SYNOPSIS...
Rain and below normal temperatures continue as cold air damming
remains in place through the weekend. A brief warm up on Monday
makes way for more rain as another low pressure swings through
the region late Monday. After some nice weather Tuesday and
Wednesday, the active pattern continues for mid and late week
as another strong low pressure moves in from the west.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Wedge conditions solidly locked into the region with weak area
of low pressure off the SE US Coast. Rain has continued tapering
off this evening with some light rain and drizzle remaining in
the northern Midlands and Pee Dee. Overnight another plume of
moisture will begin marching northward across the FL Panhandle
and spreading into the forecast area around daybreak. Have
adjusted pops downward overnight with the highest pops in the
eastern Midlands closer to the low pressure offshore. Rainfall
amounts through daybreak will generally be less than one tenth
of an inch with up to one quarter inch in the eastern Midlands
and southern CSRA. Low temperatures will only be a few degrees
cooler with mid 30s north and around 40 in the CSRA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
Surface low pressure pushes off to the NE early Sunday with the
wedge remaining in place. There may a brief reprieve in rain
early  Sunday as some drier air pushes in aloft with SW flow
weakening slightly around 850mb and a lack of forcing across the
area. This will be short lived as another surface low develops
along the Gulf of Mexico and tracks across the panhandle of
Florida with shortwave energy pivoting through the region. Once
again the highest moisture will be closer to the Coastal Plain
where rainfall amounts will be the highest. Rainfall likely a
bit more focused in the southeastern forecast area tomorrow with
the moisture gradient a bit sharper. Rainfall rates were not
all that impressive today so unlikely that another day of
moderate rain causes widespread flooding concerns with HiRes
models showing similar to slightly less QPF compared to today.
Temperatures Sunday continue to trend lower as the wedge
continues to dominate. NAM has had a good handle on conditions
the past two days as well as HREF so leaned on them for highs
tomorrow as well as I see no reason that the wedge will erode
with consensus among models bringing the surface low east of the
area. Sunday night temperatures not expected to drop much with
low level moisture remaining in place, although PWATs will
decrease overnight, keeping any rain lighter.

Moisture remains fairly shallow Monday with forecast soundings
limiting saturation to around 5000ft and below. Chances for rain
but amounts will be much lighter, less than a tenth of an
inch. Still keep the low clouds and wedge as temperatures
generally remain cold still through much of the day. It will
only be as a cold front approaches from the west late in the day
where temperatures will begin to rise and the wedge slowly
erodes. Daytime highs will be generally cooler with temperatures
beginning to rise late evening into the overnight hours. The
cold front will move through the area late Monday night with
some weak instability possible, depending on how fast we can
erode the wedge. While left slight chance thunderstorms in
through the entire area, confidence is higher closer to the
coast. Front should remain fairly progressive limiting QPF
associated with it to mainly a half inch or less.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Any remaining precipitation should be out of the area by
Tuesday morning, as the low pressure system lifts to the
northeast. The airmass behind the low will be drier but not
terribly impressive and temperatures will rebound into the 60s
Tuesday. There is good agreement and confidence in a deep trough
developing over the central US which will dominate the rest of
the long term period. As the trough slowly shifts east, low
pressure develops along the Gulf coast and increases chances for
active weather Wednesday night through Friday.

Ensemble guidance is consistently showing a diving Pacific jet
that will amplify a deep shortwave in the Western and Central US
by Wednesday. Given the orientation of the trough and jet,
quick amplification of this trough is expected. Low pressure
will spin up across the Gulf coast and into the MS Valley on
Wednesday. Strong moisture transport and low level warm
advection Wednesday night into Thursday will increase
precipitation chances to categorical across the forecast area.
While there is high confidence in precipitation Thursday, there
is some uncertainty on a possible wedge setup due to the
strength and position of the surface ridge over the Northeast.
The EC ensemble members are somewhat more progressive with the
upper level pattern than the GEFS and therefore weaker with the
surface ridge comparatively. Possibly helping with this
uncertainty is the slowing and more amplified trend of the
shortwave over the last few cycles of both the EC and GEFS. So
the GEFS may have an overall better handle on things right now.
Overall, there is high uncertainty Wednesday and Thursday in
temps due to potential CAD, especially across the northern
portion of the forecast area.

For Friday, the uncertainty continues. The EC members generally
track the low directly over the Carolinas, while the GEFS and
Canadian take the track west of the Appalachians. The west track
seems to be more likely at this point given the slowing and more
amplified trend for all guidance. The westerly track with
strong southerly flow should help drive temperatures above
average Friday and erode any potential wedge, before the cold
front swings through and again increases precipitation chances.
Limited instability ahead of the front keeps the risk of
thunderstorms low at this time but with the current trends, its
something to watch. Below average temperatures and drier air
moves in for the weekend behind the cold front.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
Widespread and prolonged IFR to possibly LIFR conditions will
continue through the TAF period.

Cold air wedge remains, with drizzle and low stratus expected
through the TAF period. Currently there is a break in the rain,
with spotty light drizzle across the FA. Ceilings variable from
IFR to LIFR. This will continue through the morning, with some
improvement to IFR/MVFR in the late afternoon. Widespread rain
will move in from the southwest later this morning with some
periods of heavier rain this afternoon, thus visibilities
expected to go down once again.

EXTENDED AVIATION OUTLOOK...A series of weather systems will
continue to provide precipitation chances and flight
restrictions through early Tuesday. Rain chances and flight
restrictions expected to return Wednesday night and Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 13, 5:10 AM EST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EST Sat Feb 13 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
141015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
510 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 9:51 AM ESTRiver Flood WarningCAEOrangeburg21 days
Feb 14, 9:51 AM ESTRiver Flood WarningCAECalhoun, Richland21 days
Feb 14, 9:51 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland21 days
Feb 14, 9:51 AM ESTRiver Flood WarningCAEChesterfield, Marlboro7 days
Feb 14, 9:51 AM ESTRiver Flood AdvisoryCAELexington, Richland8 days

Nearby

River Flood Warnings in South Carolina, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.